Knot points of typical continuous functions

David Preiss, Shingo Saito

Research output: Contribution to journalArticle

Abstract

It is well known that most continuous functions are nowhere differentiable. Furthermore, in terms of Dini derivatives, most continuous functions are nondifferentiable in the strongest possible sense except in a small set of points. In this paper, we completely characterise families S of sets of points for which most continuous functions have the property that such small set of points belongs to S. The proof uses a topological zero-one law and the Banach-Mazur game.

Original languageEnglish
Pages (from-to)833-856
Number of pages24
JournalTransactions of the American Mathematical Society
Volume366
Issue number2
DOIs
Publication statusPublished - Jan 1 2014

Fingerprint

Set of points
Knot
Continuous Function
Dini Derivative
Zero-one Law
Stefan Banach
Differentiable
Game
Derivatives
Family

All Science Journal Classification (ASJC) codes

  • Mathematics(all)
  • Applied Mathematics

Cite this

Knot points of typical continuous functions. / Preiss, David; Saito, Shingo.

In: Transactions of the American Mathematical Society, Vol. 366, No. 2, 01.01.2014, p. 833-856.

Research output: Contribution to journalArticle

@article{18cebbf9298c4c12a541ab6a116f5cd9,
title = "Knot points of typical continuous functions",
abstract = "It is well known that most continuous functions are nowhere differentiable. Furthermore, in terms of Dini derivatives, most continuous functions are nondifferentiable in the strongest possible sense except in a small set of points. In this paper, we completely characterise families S of sets of points for which most continuous functions have the property that such small set of points belongs to S. The proof uses a topological zero-one law and the Banach-Mazur game.",
author = "David Preiss and Shingo Saito",
year = "2014",
month = "1",
day = "1",
doi = "10.1090/S0002-9947-2013-06100-4",
language = "English",
volume = "366",
pages = "833--856",
journal = "Transactions of the American Mathematical Society",
issn = "0002-9947",
publisher = "American Mathematical Society",
number = "2",

}

TY - JOUR

T1 - Knot points of typical continuous functions

AU - Preiss, David

AU - Saito, Shingo

PY - 2014/1/1

Y1 - 2014/1/1

N2 - It is well known that most continuous functions are nowhere differentiable. Furthermore, in terms of Dini derivatives, most continuous functions are nondifferentiable in the strongest possible sense except in a small set of points. In this paper, we completely characterise families S of sets of points for which most continuous functions have the property that such small set of points belongs to S. The proof uses a topological zero-one law and the Banach-Mazur game.

AB - It is well known that most continuous functions are nowhere differentiable. Furthermore, in terms of Dini derivatives, most continuous functions are nondifferentiable in the strongest possible sense except in a small set of points. In this paper, we completely characterise families S of sets of points for which most continuous functions have the property that such small set of points belongs to S. The proof uses a topological zero-one law and the Banach-Mazur game.

UR - http://www.scopus.com/inward/record.url?scp=84888093362&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84888093362&partnerID=8YFLogxK

U2 - 10.1090/S0002-9947-2013-06100-4

DO - 10.1090/S0002-9947-2013-06100-4

M3 - Article

VL - 366

SP - 833

EP - 856

JO - Transactions of the American Mathematical Society

JF - Transactions of the American Mathematical Society

SN - 0002-9947

IS - 2

ER -